Erythroderma caused by vancomycin in children: concentration and speed of infusion
Vancomycin is an antibiotic glycopeptide that was isolated of the Streptomyces orientalis. It was introduced in the clinical practice for treatment of infections caused by staphylococcus in which other antibiotics were proving to be ineffective. In this retrospective study, we determine its prescription, clinical characteristics as well as the factors that favor the apparition of the erythroderma or red-man syndrome in a paediatric hospital. Forty patients to which physicians administer vancomycin and presented erythroderma were evaluated. Male gender was more predominated, with a total of 25 cases (62.5 %). The average age was of 12 ± 6 years. We identified two main factors that are directly related to the appearance of erythroderma. On one hand, the "concentration of the drug", which is related to the dilution that it is realized when a dose of vancomycin is going to be administered to the patient and on the other hand the “time or speed of infusion”. In the present study, it was found a low incident of this adverse reaction and few cases of complications.